New Mexico, 2018

Winter Storm and High Wind in New Mexico, February 18 to 20, 2018

February 18 to 20, 2018 · NWS ABQ · 17 events in 10 counties and zones

An upper level low pressure system approaching from the Great Basin combined with deepening surface low pressure over eastern New Mexico on the 18th. Strong southwest winds spread over the entire area by late in the afternoon and continue over much of the region through the 19th.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low pressure system approaching from the Great Basin combined with deepening surface low pressure over eastern New Mexico on the 18th. Strong southwest winds spread over the entire area by late in the afternoon and continue over much of the region through the 19th. Powerful wind gusts were reported in many areas with speeds topping out between 60 mph and 80 mph for an extended period of time around the higher terrain. Snow also developed with this system as moisture arrived beneath the upper level low pressure system. Snow showers first developed over the northern and western high terrain by late in the day on the 18th then gradually increased in coverage and intensity while moving slowly eastward toward the central mountain chain through the 19th. The heaviest snowfall impacted the area along the Continental Divide where roughly 2 to 6 inches was reported from near Quemado to Cuba. The Sangre de Cristo Mountains also picked up another 4 to 10 inches along with blowing snow. This system brought the second latest measurable snowfall to the Albuquerque Sunport with three tenths of an inch on February 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 18, 4:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 18, 4:55 PM MST, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
455 PM MST Sun Feb 18 2018

.AVIATION...
00Z TAF CYCLE
Scattered showers and even a thunderstorms or two have developed
across central NM this afternoon. This precip is expected to continue
into the evening, though little, if any impacts are expected to TAF
sites. Winds will continue to increase over the northern high terrain
overnight, and at lower elevations, winds will remain breezy across
all areas through the overnight, before ramping back up by mid
morning Monday. Gusts near 50kt are possible overnight across the
Sangre de Cristo peaks and Monday across much of the higher terrain.
Snow will develop across the northwest mountains overnight and
persist through Monday. Mtn obscurations can be expected. BLSN is
also possible with reduced visibilities. BLDU will also be possible
Monday afternoon across the eastern plains and perhaps near KGUP if
precip does not occur there.

34

&&

.PREV DISCUSSION...237 PM MST Sun Feb 18 2018...
.SYNOPSIS...
All eyes on the upcoming storm that will impact NM through Tuesday.
Strong to high winds will have the most widespread impact across our
CWA. Significant snow accumulations will fall in our northern and
western mountains, with light amounts in the western and central
valleys. Much colder air will pour into NM Monday night through
Tuesday night.

&&

.DISCUSSION...
Storm over the Pacific Northwest will dive south tonight then turn
east Monday, carving out a deep trough of low pressure over the
Great Basin. Southwest flow aloft will bring lots of moisture into
the state tonight into Monday night, with significant snowfall in the
western and northern mountains. Strong to high winds will impact much
of our forecast area from later tonight into Tuesday. A strong cold
front will race across NM Monday night and Tuesday with sharply
colder temperatures in the wake of the front. A flash freeze could
occur as the cold air pours into the western and central areas Monday
night. Winter storm warnings and high wind warnings and watches will
be issued with this forecast package. Additional winter weather and
wind advisories will need to be issued later. The highest winds Will
be over the mountains onto the adjacent east slopes/highlands of the
central mountains. The most significant snow accumulations will be
over the western and northern mountains. More specifically, the
highest amounts are forecast for the San Juan/Tusas, Jemez and
Southwest Mountains where localized amounts will reach one foot or
more.

The weather will relax Wednesday and Thursday with dry conditions and
less forecast. Temperatures will moderate some, but remain below
normal. A couple of short wave troughs will impact NM, one late in
the week and another over the weekend. But precipitation looks to be
confined to the northern mountains, and probably pretty light at
that.

&&

.FIRE WEATHER...

HIGH WINDS STARTING TONIGHT OVER THE SANGRE DE CRISTO AND CHUSKA
MTNS, EXPANDING TO LOWER ELEVATIONS MONDAY.

Sfc moisture remains high across most of the forecast area, outside
of the far NE highlands where MinRHs are dipping into critical fire
weather criteria at a few spots along I-25 to the Johnson Mesa this
afternoon. Otherwise the rest of today will be breezy to windy, with
sfc moisture continuing to advect into the area into Monday. SW
winds increase further Monday, starting overnight atop the Chuska
and Sangre de Cristo Mtns where wind gusts could reach 55-60mph.
Windy conditions expand down after sunrise tomorrow peaking 30-35mph
with gusts to 40-50mph for most valley locations, and 40-50mph at
higher elevations with gusts up to 60-65mph. Despite MinRHs only
dropping to around 30% across the far NE, the long duration winds
and continued dry soil moistures there will still warrant elevated
fire weather.

Wetting precip. will begin to move into the Gila tonight, expanding
over the northern mtns during the day Monday. Valley locations will
begin to fill in with rain showers as a Pacific front moves into the
NW half of the state Mon night into Tue morning. Higher snow amounts
of 8-12" will be possible atop the higher peaks of the Mogollon and
Sangre de Cristo Mtns, with closer to two feet atop the Tusas Mtns
through Tuesday. Wetting precip. will move out by Tue afternoon as
the Pacific front moves through eastern NM bringing much colder and
drier air behind it. Breezy to windy conditions will persist over
the southern Sangre's and east-central highlands through Tue
morning. Highs will drop 15-20F Tue making it the coldest day across
the west, with Max Vent Rates remaining fair to excellent.

A backdoor front will move down the eastern plains Tue night and Wed
morning making Wed the coldest day across the east. Southerly return
flow looks to bring back some sfc moisture to the east Thu, but
another Pacific front will bring a reinforcing shot of cold and dry
air Fri and into the weekend.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM MST this evening for the following zones...
 NMZ513>515-523-527>534.

Winter Storm Warning from 11 PM this evening to 5 AM MST Tuesday
for the following zones... NMZ503-504-508-510-511.

High Wind Watch from Monday morning through Tuesday morning for the
following zones... NMZ505-506-512-521-523-524-526>529-540.

High Wind Warning until 11 PM MST Monday for the following zones...
NMZ502-513>515.

&&
Hazardous weather outlook, Feb 18, 2:59 AM MST, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
259 AM MST Sun Feb 18 2018

NMZ501>540-191130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
259 AM MST Sun Feb 18 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect for the northwest mountains
including the Tusas beginning tonight and continuing into early
Tuesday morning, when several rounds of heavy snow and blowing snow are
likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very windy conditions are forecast to develop Monday in advance of a
potent cold front. Wind advisories and even a few High Wind Warnings
will likely be required for Monday. Much colder air will push into
the state from the west Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Special weather statement, Feb 18, 3:01 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
301 PM MST Sun Feb 18 2018

NMZ501>540-191100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
301 PM MST Sun Feb 18 2018

...HIGH WINDS...SNOW AND MUCH COLDER WEATHER ON THE WAY...

A storm over the Pacific northwest will dive south tonight then
turn east Monday, carving out a deep trough of low pressure to our
west. The southwest flow aloft ahead of the storm will transport
moisture across New Mexico, with rain and snow developing tonight
over the western half of our forecast area. Precipitation will
increase in coverage and intensity Monday and Monday night before
tapering off Tuesday. Significant snow accumulations will be
confined to the western and northern mountains, with light amounts
of snow possible Monday night in the western and central valleys.

Strong to high winds will be a major concern over most of northern
and central New Mexico. Wind gusts of 60 to 65 mph will be likely
across the western and central mountains, onto the eastern highlands.
Less winds, but still significant gusts of 40 to 50 mph will be
possible elsewhere.

A strong cold front will sweep from west to east across the state
Monday night into Tuesday, dropping temperatures sharply in the
wake of the front. While not much snow will fall in the lower
elevations, a sharp temperature drop Monday night could produce a
flash freeze of water on roads. This includes the northwest and
central valleys as well as the San Francisco River Valley.

Contact local law enforcement or the National Weather Service at
1.888.386.7637 to report snowfall or high winds.

For the latest road conditions, visit nmroads.com, dial 511, or
1.800.432.4269.

40

Event by event

16 high wind, 1 winter storm. Local standard time, as filed.

High Wind, Central Highlands

When
February 18, 6:00 PM MST to February 19, 11:30 PM MST
Where
Central Highlands forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$50,000
Reported by
ASOS

Clines Corners reported peak wind gusts periodically between 58 mph and 71 mph for several consecutive hours. NMDOT reported a semi truck rolled over on Interstate 40.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 18, 8:00 PM MST to February 19, 10:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet

Kachina Peak and Highline Ridge at Taos Ski Valley reported peak wind gusts between 58 mph and 84 mph for several consecutive hours. High winds were accompanied by snow and blowing snow.

Winter Storm, Far Northwest Highlands

When
February 19, 6:00 AM MST to February 20, 12:00 AM MST
Where
Far Northwest Highlands forecast zone
Reported by
Department of Highways

The combination of snowfall amounts between 1 and 3 inches with wind and cold temperatures created severe travel conditions along U.S. Highway 64 near Dulce and along NM-537 south of U.S. Highway 64.

High Wind, South Central Highlands

When
February 19, 9:00 AM MST to February 20, 1:45 AM MST
Where
South Central Highlands forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Public

The Corona Public Library weather station reported sustained winds periodically between 40 mph and 48 mph for several consecutive hours.

High Wind, South Central Mountains

When
February 19, 10:45 AM MST to February 20, 3:00 PM MST
Where
South Central Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS

Sierra Blanca Regional Airport reported peak wind gusts between 58 mph and 76 mph for several consecutive hours. Peak wind gusts occurred around 8 am on the 20th.

High Wind, South Central Mountains

When
February 19, 11:15 AM MST to February 20, 3:00 PM MST
Where
South Central Mountains forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
AWOS

Sierra Blanca Regional Airport reported sustained winds between 40 mph and 56 mph for several consecutive hours. Peak sustained winds occurred around 8 pm on the 19th.

High Wind, South Central Highlands

When
February 19, 11:30 AM MST to 12:35 PM MST
Where
South Central Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public

The Corona Public Library weather station reported peak wind gusts between 58 mph and 63 mph.

High Wind, Eastern Lincoln County

When
February 19, 12:15 PM MST to 5:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet

The Transwestern Pump station for Columbia Scientific Balloon Facility reported sustained winds between 40 mph and 45 mph.

High Wind, Eastern Lincoln County

When
February 19, 12:25 PM MST to 12:35 PM MST
Where
Eastern Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The Transwestern Pump station for Columbia Scientific Balloon Facility reported a brief peak wind gust up to 60 mph.

High Wind, Northwest Plateau

When
February 19, 1:30 PM MST to 3:45 PM MST
Where
Northwest Plateau forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The San Juan Substation air quality mesonet site reported peak wind gusts between 58 mph and 62 mph. High winds were enhanced by passing virga showers.

High Wind, Northwest Plateau

When
February 19, 2:15 PM MST to 2:45 PM MST
Where
Northwest Plateau forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter

Peak wind gusts up to 65 mph were estimated by a spotter beneath a virga shower near Farmington.

High Wind, Far Northeast Highlands

When
February 19, 2:45 PM MST to 4:00 PM MST
Where
Far Northeast Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

The Raton Crews Airport reported sustained winds up to 40 mph.

High Wind, West Central Plateau

When
February 19, 3:10 PM MST to 4:15 PM MST
Where
West Central Plateau forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

The Gallup Airport reported sustained winds between 40 mph and 43 mph.

High Wind, West Central Plateau

When
February 19, 3:51 PM MST to 3:54 PM MST
Where
West Central Plateau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Gallup Airport reported a peak wind gust up to 59 mph.

High Wind, Sandia/Manzano Mountains

When
February 19, 4:25 PM MST to 8:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

A ranch five miles southeast of Placitas reported peak wind gusts between 58 mph and 60 mph.

High Wind, Far Northeast Highlands

When
February 19, 4:50 PM MST to 5:05 PM MST
Where
Far Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Raton Crews Airport reported a peak wind gust up to 58 mph.

High Wind, Central Highlands

When
February 19, 5:00 PM MST to 11:00 PM MST
Where
Central Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

Clines Corners reported peak sustained winds periodically between 40 mph and 46 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731256, 731273, 731340, 731286, 731275, 731277, 731285, 731284, 731283, 731289, 731292, 731294, 731306, 731304, 731307, 731295, 731264.